Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 26, 2017, 6:59 PM MDT for El Paso County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2017, 6:59 PM MDT (00:59 UTC)
- Expired
- May 26, 2017, 8:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 58 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 9.5
The text
As transmitted.
896
WUUS55 KPUB 270059
SVRPUB
COC041-270200-
/O.NEW.KPUB.SV.W.0066.170527T0059Z-170527T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
659 PM MDT FRI MAY 26 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern El Paso County in east central Colorado...
* Until 800 PM MDT
* At 659 PM MDT, a severe thunderstorm was located over Calhan, or 31
miles northeast of Colorado Springs, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Calhan, Ramah and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3894 10405 3887 10406 3886 10447 3913 10449
3913 10405
TIME...MOT...LOC 0059Z 250DEG 8KT 3901 10429
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
kam3 follow-up statements
941
WWUS55 KPUB 270117
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
717 PM MDT FRI MAY 26 2017
COC041-270200-
/O.CON.KPUB.SV.W.0066.000000T0000Z-170527T0200Z/
El Paso CO-
717 PM MDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 717 PM MDT, a severe thunderstorm was located 7 miles southeast of
Peyton, or 24 miles east of Colorado Springs, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Calhan, Ramah and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3894 10405 3887 10406 3886 10447 3913 10449
3913 10405
TIME...MOT...LOC 0117Z 264DEG 14KT 3896 10439
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
kam490
WWUS55 KPUB 270130
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
730 PM MDT FRI MAY 26 2017
COC041-270200-
/O.CON.KPUB.SV.W.0066.000000T0000Z-170527T0200Z/
El Paso CO-
730 PM MDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 730 PM MDT, a severe thunderstorm was located near Calhan, or 28
miles east of Colorado Springs, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Calhan and Ramah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3889 10406 3887 10442 3913 10449 3913 10405
3894 10405
TIME...MOT...LOC 0130Z 248DEG 16KT 3898 10434
HAIL...1.25IN
WIND...60MPH
$$
kam820
WWUS55 KPUB 270145
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
745 PM MDT FRI MAY 26 2017
COC041-270200-
/O.CON.KPUB.SV.W.0066.000000T0000Z-170527T0200Z/
El Paso CO-
745 PM MDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 745 PM MDT, a severe thunderstorm was located near Calhan, or 33
miles east of Colorado Springs, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Calhan and Ramah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3889 10410 3888 10434 3911 10446 3913 10424
3913 10405 3894 10405 3889 10406
TIME...MOT...LOC 0145Z 250DEG 16KT 3901 10424
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:53 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 26, 3:53 PM MDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 353 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 354 PM MDT Fri May 26 2017 ...Active severe weather pattern next couple days... Moisture has been slow to recede across the southeast plains this afternoon with dew points as of 20z in the mid-upper 40s. Weak disturbance evident in WV imagery is currently moving through southwest CO and should provide at least some weak lift across the area this afternoon through this evening. Meanwhile...models sharpen up the dry line along a line from KCOS to just east of KPUB to Kim, CO by 21z. Various high res models show 2 areas of isolated thunderstorm initiation this afternoon...one along the dry line across eastern Las Animas county...and another across Teller and El Paso counties. Strength of storms today will be dependent on how much moisture mixes out and various models differ with this. Dew points which stay up in the mid to upper 40s will yield CAPE values in the 1000-1500 j/kg range. If they drop back into the 30s...then CAPES sliver out aloft pretty quick. 0-6 KM shears in the 40-50 kt range according to NAM favors potential for supercells with main threat being large hail and damaging winds. Although tornado threat does not look terribly high...there could be a brief tornado if rapid storm updrafts can stretch vorticity along boundaries. For now this looks like an outlier potential...but bears watching. Activity shifts eastward into Kansas by 7PM with activity decreasing across southeast CO. Another front drops through the plains overnight with the potential for stratus to develop across portions of the plains by Saturday morning. This primes up the area for another round of more widespread thunderstorms Thursday afternoon as the western U.S upper trof finally moves across. Looks like convection should fire around 18z across the mountains. Amount of instability will be the main concern for thunderstorm strength on Saturday but atmosphere will be strongly forced so suspect strong to severe storms will be possible once again with best area for severe being south of highway 50 and along the Raton Ridge. Deep layer shears will be running around 50-60 kts...and although large hail and damaging winds will be the primary threat...an isolated tornado would be possible along the Raton Ridge where low level easterlies maximize. There is some concern that atmosphere will be capped at least initially...farther to the east. High res models suggest convection evolves into an MCS which propagates eastward through the evening. Heavy rainfall on burn scars will be a concern as well. -KT .LONG TERM...(Saturday night through Friday) Issued at 354 PM MDT Fri May 26 2017 Not many significant adjustments required from previous meteorological thinking as unsettled conditions are still anticipated during the longer term with main issues continuing to be temperatures, pops/qpf, winds, and the potential for strong to severe thunderstorms as well as locally heavy rainfall at times. Longer range PV analysis, computer simulations and forecast model soundings continue to suggest that upper disturbances interacting with north-northeasterly surface surges/surface boundaries over southern Colorado into later next week. It still appears that the highest potential for more widespread locally heavy rainfall and stronger to possibly severe thunderstorms at times over the forecast district during the longer term should be experienced Saturday evening, Monday and then again by late week. Finally, below seasonal late May maximum temperatures are projected from Saturday into Tuesday, with maximum temperatures then expected to run near to slightly above late May/early June climatological averages from Wednesday into next Friday. Also, near to above seasonal minimum temperatures are anticipated during the longer term. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 354 PM MDT Fri May 26 2017 Thunderstorms will be possible this afternoon...particularly at the KCOS TAF site...with VCTS possible at KPUB after 22z. Hail and damaging winds will be possible with thunderstorms...particularly east of a line from KCOS to just east of KPUB to near Kim, CO. Thunderstorms should clear out of eastern CO by 02z. A cold front will bring another northerly wind shift through eastern CO overnight with MVFR stratus developing towards 12z for both KCOS and KPUB as winds shift around from the east. This will set the stage for a better chance for showers and thunderstorms on Saturday with locally heavy rain and vis restrictions into the MVFR/IFR category with the stronger storms. KALS will see VFR conditions over the next 24 hours. Gusty southwest winds will decrease by 02z. Lighter winds are expected by Saturday though there will be a better chance for an isolated thunderstorm in the vicinity of the terminal after 20z Saturday. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 26, 11:28 AM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Fri May 26 2017 COZ058>089-093>099-271730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Fri May 26 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening over the central mountains, portions of Fremont county, Teller county, and portions of the southeast plains. There will be the risk of severe thunderstorms, mainly east of a line from Colorado Springs to just east of Pueblo to Kim. The main severe storm threats will be hail up to the size of golf balls and wind gusts around 60 mph, however an isolated tornado cannot be ruled out. Deadly cloud to ground lightning will be a risk with all storms. Showers and thunderstorms over the higher peaks of the central mountains and Pikes Peak, could result in some light snow accumulations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An active weather pattern will continue across southern Colorado. Saturday looks like the most active day in the period with scattered showers and thunderstorms expected over most of south central and southeast Colorado. A few strong to severe storms will be possible on Saturday, particularly along the Raton Ridge. Locally heavy rainfall on burn scars will also be a concern on Saturday, particularly for the newer burn scars such as Junkins and Hayden Pass. Otherwise isolated to scattered thunderstorms will be possible each day, mainly in the afternoon and evening hours. The primary storm threats will be lightning and wind gusts up to 45 mph with a few of the stronger storms producing some small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the central mountains, Pikes Peak, Teller county, and over portions of the southeast plains. 31/31
In the hours before
Local storm report, May 26, 5:17 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
517 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 6 ENE BLACK FOREST 39.06N 104.60W
05/26/2017 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, May 26, 5:29 PM MDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 529 PM MDT FRI MAY 26 2017 COZ084-085-270015- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 529 PM MDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 615 PM MDT... At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near Falcon, or 17 miles northeast of Colorado Springs, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm may strengthen quickly and produce larger hail. We will monitor the situation. Locations impacted include... Yoder, Ellicott and Rush. A severe thunderstorm watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3879 10405 3883 10463 3898 10461 3899 10406 TIME...MOT...LOC 2328Z 248DEG 23KT 3894 10453 kam
Local storm report, May 26, 5:46 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL PEYTON 39.03N 104.48W
05/26/2017 M1.00 INCH EL PASO CO AMATEUR RADIO
&&Local storm report, May 26, 6:08 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 E PEYTON 39.03N 104.42W
05/26/2017 M1.75 INCH EL PASO CO PUBLIC
&&Local storm report, May 26, 6:26 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 6 SSW CALHAN 38.96N 104.33W
05/26/2017 M1.50 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, May 26, 6:56 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
656 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 WSW CALHAN 39.01N 104.39W
05/26/2017 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 50 min |
| May 26, 6:54 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 45 min |
| May 26, 7:52 PM MDT | Tornado Warning | PUB | El Paso | 23 min |
| May 26, 8:14 PM MDT | Tornado Warning | PUB | El Paso | 21 min |
| May 27, 12:42 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
| May 27, 1:25 PM MDT | Special Weather Statement | PUB | Teller | 35 min |
| May 27, 1:36 PM MDT | Special Weather Statement | PUB | Pueblo | 39 min |
| May 27, 2:26 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| May 27, 2:57 PM MDT | Special Weather Statement | PUB | Huerfano | 33 min |
| May 27, 3:16 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 44 min |
| May 27, 3:24 PM MDT | Special Weather Statement | PUB | Otero | 51 min |
| May 27, 3:48 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 42 min |
| May 27, 3:51 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| May 27, 3:53 PM MDT | Tornado Warning | PUB | Huerfano, Las Animas | 37 min |
| May 27, 4:02 PM MDT | Special Weather Statement | PUB | Pueblo | 43 min |
| May 27, 4:06 PM MDT | Special Weather Statement | PUB | Bent | 39 min |
| May 27, 4:18 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Otero | 27 min |
| May 27, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 38 min |
| May 27, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 48 min |
| May 27, 4:43 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 32 min |
| May 27, 4:51 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 39 min |
| May 27, 5:15 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 30 min |
| May 27, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 52 min |
| May 27, 5:36 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| May 27, 5:40 PM MDT | Special Weather Statement | PUB | Baca | 50 min |
| May 27, 5:44 PM MDT | Special Weather Statement | PUB | Prowers | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.